Arkansas, 2019

Hail and Damaging Winds in Arkansas, May 29, 2019

May 29, 2019 · NWS TSA · 7 events in 4 counties and zones

Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 28th, ahead of a cold front that pushed into the area from the west. These storms moved east across eastern Oklahoma and into northwest Arkansas during the early morning hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 28th, ahead of a cold front that pushed into the area from the west. These storms moved east across eastern Oklahoma and into northwest Arkansas during the early morning hours of the 29th. The strongest storms produced damaging wind gusts as they quickly moved through the area. Additional storms developed across eastern Oklahoma during the morning of the 29th, along and ahead of the cold front as an upper level disturbance moved into the region. These storms produced damaging wind and large hail up to quarter size as they moved across northwest Arkansas during the late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 28, 10:50 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, May 28, 10:50 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1150 PM CDT Tue May 28 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms should persist across southeast Oklahoma
into the overnight hours, and possibly impact the northwest
Arkansas sites after 08Z. Otherwise, expect cigs to become MVFR
overnight. More widespread showers/thunderstorms will overspread
most of the area toward 18Z Wednesday.

&&

.PREV DISCUSSION... /Issued 945 PM CDT Tue May 28 2019/

DISCUSSION...
Storms have weakened this evening as activity has pushed into
stronger cap. Scattered showers and thunderstorms will remain
possible overnight, however it appears the severe threat will be
minimal.

Focus quickly shifts to Wednesday as storms redevelop along the
I-44 corridor by late morning. 00Z NAM/CAMS indicating the
potential for an axis of heavier rainfall across the Tulsa metro,
which could lead to life threatening flash flooding given the
river levels along the Arkansas. Forecast has been updated to
increase QPF amounts across aforementioned area. Rainfall amounts
will continue to be refined overnight as additional data becomes
available. The threat for flash flooding will also remain high
across east-central Oklahoma and west-central Arkansas along the
Arkansas River channel as strong to severe storms push southeast
during the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  69  78  59 / MMM  20  90  50
FSM   87  71  82  64 / MMM  40  90  90
MLC   85  71  79  61 / MMM  40 100  70
BVO   84  67  78  57 / MMM  20  80  50
FYV   84  67  77  60 / MMM  40 100  90
BYV   85  68  79  60 / MMM  30  90  90
MKO   85  70  78  60 / MMM  30 100  70
MIO   84  67  78  57 / MMM  20  90  70
F10   85  69  77  59 / MMM  30 100  60
HHW   86  72  81  65 / MMM  30  80  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ049-053>076.

AR...Flash Flood Watch through Thursday morning for ARZ001-002-010-
     011-019-020-029.

&&

AVIATION.....18
Hazardous weather outlook, May 28, 8:24 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
924 PM CDT Tue May 28 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
924 PM CDT Tue May 28 2019

...SEVERE WEATHER WITH HEAVY RAINFALL EXPECTED ON WEDNESDAY...
...DANGEROUS TO POTENTIALLY CATASTROPHIC FLOODING POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

Thunderstorms with dangerous lightning.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Scattered thunderstorms will remain possible this evening across
east-central Oklahoma, spreading into northwest Arkansas late
tonight. Storms are expected to remain below severe limits, however
small hail and brief heavy rainfall will be possible in the stronger
storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through FRIDAY...No Hazards.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

More widespread thunderstorms with heavy rainfall are expected to
develop by late Wednesday morning along the I-44 corridor and begin
to push southeast during the afternoon. Cities along the Arkansas
river may experience flooding in areas that typically remain dry and
there is potential for catastrophic flooding should the heavier
totals be realized near the larger Arkansas river channel.  Flooding
should be considered a high risk weather impact Wednesday and
Wednesday night. Scattered strong to severe storm development is
also expected by early afternoon. These storms will be capable of
producing large hail, damaging winds and tornadoes.

After a brief period of dry weather Thursday and Friday,
thunderstorm chances return by the weekend and continue into early
next week. The threat of organized severe weather will be less, but
there remains potential for at least locally heavy rainfall.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

An organized severe weather event is expected Wednesday with
warnings and watches for both flash flooding and severe weather
likely for portions of the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 28, 11:57 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1257 AM CDT Wed May 29 2019

OKZ071-073-290630-
Pittsburg OK-McIntosh OK-
1257 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH AND CENTRAL
PITTSBURG COUNTIES UNTIL 130 AM CDT...

At 1256 AM CDT, strong thunderstorms were located 6 miles southwest
of Indianola, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Mcalester...                      Eufaula...
Krebs...                          Crowder...
Canadian...                       Indianola...
Hanna...                          Ashland...
Stidham...                        Raiford...
Haywood...                        Blocker...
Vivian...                         Arrowhead State Park...
Mcalester Regional Airport...     Lake Eufaula State Park...
Scipio...                         Arpelar...
Featherston...

This includes Interstate 40 in Oklahoma between mile markers 259 and
260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
      3512 9601 3515 9601 3515 9598 3517 9598
      3547 9560 3521 9545 3516 9545 3516 9542
      3507 9537 3503 9546 3503 9551 3501 9551
      3473 9609
TIME...MOT...LOC 0556Z 235DEG 43KT 3508 9582

The radar

The Western Arkansas radar (KSRX), 6 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
May 29, 1:39 AM CST
Where
Sebastian County, 0.71 mi NNE of (Fsm)ft Smith Muni A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.340, -94.367

The ASOS unit at the Fort Smith Regional Airport measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Franklin

When
May 29, 2:14 AM CST
Where
Franklin County, 1 mi S of Ozark to 0.06 mi SSE of Webb City
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.486, -93.830

Strong thunderstorm wind blew down power lines and snapped large tree limbs.

Thunderstorm Wind, Benton

When
May 29, 10:22 AM CST
Where
Benton County, 2.51 mi SSW of Gentry
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.238, -94.501

Strong thunderstorm wind blew down multiple trees.

Thunderstorm Wind, Benton

When
May 29, 10:30 AM CST
Where
Benton County, 0.65 mi WNW of Siloam Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.185, -94.540

Strong thunderstorm wind blew down multiple trees and snapped large tree limbs across town.

Thunderstorm Wind, Benton

When
May 29, 10:30 AM CST
Where
Benton County, Siloam Spgs Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
36.180, -94.480

The AWOS unit at the Siloam Springs Airport measured 67 mph thunderstorm wind gusts.

Thunderstorm Wind, Benton

When
May 29, 10:37 AM CST
Where
Benton County, 0.65 mi SW of Highfill
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.262, -94.357

Strong thunderstorm wind blew down multiple trees and power lines.

Hail, Carroll

When
May 29, 12:00 PM CST
Where
Carroll County, 0.6 mi NW of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.457, -93.437

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827687, 827688, 827691, 827692, 827693, 827695, 827696.